Alert archive / Maine / Beach Hazards Statements in 2023

Beach Hazards Statement 15, NWS Caribou, ME

August 10, 2023Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Aug 10, 2023, 2:48 PM EDT for Hancock County, Washington County, Maine. It took effect at Aug 11, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 10, 2023, 2:48 PM EDT (18:48 UTC)
In effect from
Aug 11, 2023, 8:00 AM EDT
Expired
Aug 11, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2023-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2023-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

033 
WHUS41 KCAR 101848
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
248 PM EDT Thu Aug 10 2023

MEZ029-030-120000-
/O.NEW.KCAR.BH.S.0015.230811T1200Z-230812T0000Z/
Coastal Hancock-Coastal Washington-
248 PM EDT Thu Aug 10 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...The warm air temperatures in the mid to upper 70s may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Aug 10, 1:34 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 10, 1:34 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
134 PM EDT Thu Aug 10 2023

.SYNOPSIS...
High pressure will exit across the Maritimes today. Low
pressure will approach later today, cross the region tonight,
then exit across the Maritimes Friday. High pressure will
return Friday night into Saturday. Low pressure will approach
Saturday night and track to our north early Sunday. A cold front
will cross the area Sunday afternoon followed by high pressure
on Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
115pm Update...
Showers and storms starting to form a bit west of Dover-
Foxcroft. Forecast had this covered pretty well and made just
minor tweaks.

Previous Discussion...
Surface/upper level ridging exit across the Maritimes today,
with an upper trof approaching late. Expect a mostly/partly
sunny morning, with increasing clouds this afternoon. Will also
have isolated/scattered showers across northern and central
areas this afternoon. Could also have enough instability to
support isolated afternoon thunderstorms. Aloft, an upper low
approaches tonight. At the surface, an area of low pressure will
track along the Saint Lawrence Valley. A trof will extend south
from this low to another low in the vicinity of the Gulf of
Maine. The surface trof will begin to cross the forecast area
overnight. Precipitable water values increase to around 1.50
inches tonight, with moisture convergence along the trof. An
area of rain will move east across the forecast area tonight.
Elevated instability could also help support embedded isolated
thunderstorms. A soaking rain is expected tonight, though
specific rainfall totals are still uncertain. High temperatures
today will range from the upper 70s to around 80 north, to
around 80 to the lower 80s Downeast. Low temperatures tonight
will range from around 60 to the lower 60s across the forecast
area.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Low pressure to our north over the St. Lawrence Valley will be
pulling an occluded front through the area early Friday morning
bringing clouds and showers across the north. Some drier air will
begin to circulate into southern areas from the west. The occlusion
will push east of the area Friday morning. However, the upper low
will move over the region during the day, centered just north of our
area. Cooler air pooled in the upper low will result in some
instability on Friday with the NAM showing CAPES up to 1000 J/KG and
the GFS CAPES of 200-300 J/KG over the area. This may result in some
isolated thunderstorms during the midday and afternoon Friday with
the best chance for storms over central and northern areas. Freezing
levels down to 10K ft and a moderate gradient aloft could mean any
storms might contain small hail and gusty winds. Spotty storms
should taper off late in the day.

High pressure will build in Friday night bringing partial clearing
across the north and a mostly clear sky Downeast. The gradient will
diminish late at night which may allow valleys to calm and some
patchy fog to form. High pressure to our south and upper ridging
across the area Saturday will bring a mostly sunny morning Downeast
and a partly cloudy sky over the north. Clouds will increase
Saturday afternoon ahead of a new low swinging out of the Eastern
Great Lakes. An isolated shower may stray into western areas late in
the day.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Low pressure will track into the St. Lawrence Valley Saturday
evening spreading showers into our area from the west. A low level
jet pushing into eastern Downeast areas combined with some mid level
instability may support isolated thunderstorms over the southeastern
part of our region late at night. Low pressure will lift to our
north on Sunday pulling a cold front into the area. The upper level
low swinging in from the northwest combined with surface convergence
along the front will produced some showers and isolated
thunderstorms over the area during the midday and early afternoon
Sunday. The front will continue east of the region late Sunday night
followed by high pressure building into the area on Monday. High
pressure and upper level ridging will bring a partly to mostly sunny
sky and seasonably warm temperatures on Monday.

A long wave trough from the Great Lakes east into the Northeast will
continue to keep us in an active pattern with low pressure systems
every couple days next week. The next low to approach will bring
increasing clouds Monday night followed by rain moving into southern
areas late at night then up across the rest of the area on Tuesday.
This low may shape up to be a classic Nor-Easter configuration with
one low tracking out of the Eastern Great Lakes while secondary low
pressure develops off the Maine coast. Both the GFS and ECMWF are
showing this scenario so will have stratiform rain across the area
from this system. Rain may be heavy especially over southern areas.
The low will track northeast and away Tuesday night into Wednesday
while lingering moisture keeps the north mostly cloudy with spotty
showers and partial clearing moves into southern areas. The next
occlusion to bring a chance of showers and thunderstorms may move in
next Thursday night.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: VFR early tonight, lowering to IFR/LIFR overnight.
Rain with isolated thunderstorms tonight along with patchy fog.
West/northwest winds 10 to 15 knots, becoming variable 5 to 10
knots today. Variable winds 5 to 10 knots tonight.

SHORT TERM:
Friday...IFR becoming MVFR/VFR across the north. VFR south by
mid-morning. W wind around 10 kts with gusts to 20 kts.

Friday night...MVFR to VFR north. VFR south. Light W wind.

Saturday...VFR. Light SW wind.

Saturday night...VFR dropping to IFR. S wind.

Sunday...IFR becoming MVFR. Light S wind becoming NW.

Sunday night...MVFR becoming VFR. W wind.

Monday...VFR. Light W wind.

&&

.MARINE...
NEAR TERM: Winds/seas below small craft advisory levels today
through tonight. Rain and patchy fog tonight, with isolated
thunderstorms also possible.

SHORT TERM:
Winds may briefly approach SCA over the offshore waters in gusts
on Tuesday. Otherwise, wind and seas should be below SCA into
early next week. Humid air over the waters may produce fog at
times, especially Sunday and again on Tuesday.

&&

.HYDROLOGY...
Rain is expected tonight into Friday morning along with isolated
thunderstorms. Additional heavy rain is possible, though amounts
remain uncertain. Given that the ground will already be
saturated, this additional rainfall has the potential to bring
some significant rises on small streams and ponding of water in
low lying areas.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Foisy/Norcross
Short Term...Bloomer
Long Term...Bloomer
Aviation...Foisy/Norcross/Bloomer
Marine...Foisy/Norcross/Bloomer
Hydrology...
Hazardous weather outlook, Aug 10, 5:32 AM EDT, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
532 AM EDT Thu Aug 10 2023

MEZ001>006-010-011-015>017-029>032-111200-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
532 AM EDT Thu Aug 10 2023

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and tonight.

Rain is expected tonight into Friday morning along with isolated
thunderstorms. Additional heavy rain is possible, though amounts
remain uncertain. Given that the ground is already saturated, some
localized flash flooding could be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-111200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
532 AM EDT Thu Aug 10 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.